A variational approach for continuous supply chain networks

Ke Han, Terry L. Friesz, Tao Yao

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

We consider a continuous supply chain networ k consisting of buffering queues and processors first proposed by [D. Armbruster, P. Degond, and C. Ringhofer, SIAM J. Appl. Math., 66 (2006) pp. 896-920] and subsequently analyzed by [D. Armbruster, P. Degond, and C. Ringhofer, Bull. Inst. Math. Acad. Sin. (N.S.), 2 (2007),pp. 433-460] and [D. Armbruster, C. De Beer, M. Freitag, T. Jagalski, and C. Ringhofer, Phys. A, 363 (2006),pp. 104-114]. A model was proposed for such a network by [S. Göttlich, M. Herty, and A. Klar, Commun. Math. Sci., 3 (2005),pp. 545-559] using a system of coupling ordinary differential equations and partial differential equations. In this article, we propose an alternative approach based on a variational method to formulate the network dynamics. We also derive, based on the variational method, a computational algorithm that guarantees numerical stability, allows for rigorous error estimates, and facilitates efficient computations. A class of network flow optimization problems are formulated as mixed integer programs (MIPs). The proposed numerical algorithm and the corresponding MIP are compared theoretically and numerically with existing ones [A. Fügenschuh, S. Göttlich, M. Herty, A. Klar, and A. Martin, SIAM J. Sci. Comput., 30(2008), pp. 1490-1507; S. Göttlich, M. Herty, and A. Klar, Commun. Math. Sci., 3(2005), pp. 545-559], which demonstrates the modeling and computational advantages of the variational approach.

Original languageEnglish (US)
Pages (from-to)663-686
Number of pages24
JournalSIAM Journal on Control and Optimization
Volume52
Issue number1
DOIs
StatePublished - Mar 28 2014

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Control and Optimization
  • Applied Mathematics

Cite this